Iowa, 2019

Blizzard in Iowa, February 23 to 24, 2019

February 23 to 24, 2019 · NWS DMX · 30 events in 30 counties and zones

Another week, another winter storm system slated to affect the region. In this instance, a maturing 500 mb trough was pivoting through the region, planting Iowa firmly within its cross hairs and in subsequent strong northwest flow in its wake.

Where it happened

Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Another week, another winter storm system slated to affect the region. In this instance, a maturing 500 mb trough was pivoting through the region, planting Iowa firmly within its cross hairs and in subsequent strong northwest flow in its wake. At the mid and low levels, low pressure center tracks predominantly traversed southern/southeast Iowa from the afternoon of the 23rd and on into the 24th before continuing to track northeast into Wisconsin and across Lake Michigan. The surface low deepened throughout its journey, predominantly in the 994 to 990 mb range while in Iowa, before deepening to the low 980s by the time it reached Lake Michigan. Its continued strengthening and tight gradient on its backside led to a prolong period of strong northwest winds, including sustained values in excess of 30 to 35 mph and gusts pushing 45 to 50 mph at times. A few gusts to 55 mph or higher reported through the event. All the while, widespread 8 to 12 or more inches of snow had fallen or were just ending as the strong winds began to take hold and severely affect conditions. Throughout the period of strongest winds, drifts many feet high (up to 8 feet in spots on I-35) formed across the warned area and dropped visibilities to near zero regularly. Many reports of thundersnow and visibility in some towns down to just blocks or less. Widespread tow bans, even road closures, were seen, as well as numerous accidents and rescues of both passenger vehicles and semi-trailers. Traffic was reported down to speeds of around 20 mph or so on I-35 near Clear Lake before the interstate was closed. Much of Interstate 35 between Ames and the Minnesota border did not open until late in the day Monday, the 25th after blizzard conditions ended late Sunday, the 24th. Besides the large travel impacts, this storm impacted farmers as well. One sheep breeder near Mason City had a barn roof collapse in two spots from the wind and snow. Some sheep were still trapped in the barn and had to be rescued. Two-thirds of the flock were lost when the barn collapsed. It took many hours to dig out the barn and rescue the remaining animals.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 23, 3:15 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Feb 23, 3:15 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
315 PM CST Sat Feb 23 2019

.SHORT TERM.../Tonight through Sunday/
Issued at 313 PM CST Sat Feb 23 2019

...Blizzard Conditions Still Anticipated North and West…

The primary concern through the period will obviously remain precip
and wind trends through tomorrow. The long wave trough is currently
moving through the Plains with strong upper level diffluence aiding
broad synoptic scale ascent through the MO Valley. This is preceded
by a potent short wave/PV anomaly across KS which is beginning to
spread notable kinematic forcing into Iowa with strong DPVA and
pressure advection along the the 1.5 PVU surface. This is all phased
with strong thermodynamic support as well with high end warm/theta-e
advection and frontogenetical response. Adding a last layer to the
vertical motion contribution is instability with token MUCAPEs
feeding into the maturing deformation zone and more widespread
negative EPV beyond that. This low static stability is being
realized in smaller convective clusters and narrow SW-NE banding
from KS into IA.

This precip shield was just reaching western sections of the
forecast area at 20z and will quickly spread north and east through
sunset with a mix at first but a quick changeover to snow. The above
factors appear to be essentially steady state as the system moves
through Iowa tonight. With the exception of the 12z ECMWF, most
models have changed little from the current forecast thinking with a
SW to NE stripe of heavy snow from the Denison area toward Algona
and Mason City, with a two to three county boundary either side and
lesser amounts quickly tapering down to an inch. Confidence is low
in these gradient areas with snowfall amounts potentially varying
several inches just across a county. Recent HREF and SREF runs both
have high confidence in 1 inch/hr rates with the HREF even depicting
greater than 70 percent chance of 2 inch/hour rates. Consistent and
more recent RAP and HRRR runs will be favored vs the ECMWF so have
left max axis essentially unchanged and nudged up event total accums
a touch with 10 plus inches now anticipated in the aforementioned
heavy snow axis.

Wind gusts expectations haven’t changed with widespread 35 to 50 mph
gusts anticipated later tonight into Sunday based on model mixing
projections. Have made minor additions to the Blizzard Warning,
adding a few counties on the south and east flank due to better mesh
with higher snowfall amounts. Impact wise, some power outages may
occur with wet, heavy snow initially with 0-2km 0 to -4C isothermal
profiles at onset before the column cools and winds increase. Also
of note is the potential for weak and/or flat roof structures to be
impacted in the heavy snow axis. Snow depths there are already 6 to
16 inches with an additional 6 to 12 anticipated. One roof collapse
has already recently occurred at a Waterloo school.

The precipitation event itself will not last too long, exiting
northeast Iowa before sunrise. This may be near the time of peak
wind gusts however so significant blowing snow and blizzard
conditions may continue through the day, especially in rural, open
areas. After a buffer zone of Winter Weather Advisory, farther south
and east where appreciable snow is not anticipated the predominate
threat should be wind and a Wind Advisory will remain in effect for
those locations. The winds should subside by Sunday evening leading
to cold temperatures being the primary theme. Widespread sub zero
lows are again expected central and north by Monday morning.

.LONG TERM.../Sunday night through Saturday/
Issued at 313 PM CST Sat Feb 23 2019

The long term remains active but the systems coming across at least
at this point are weaker and do not appear to be big snow producers.
After this weekend system, there will be little rest as a large
Canadian low combined with a building upper ridge across the Rockies
keeps the region in a northwest flow. A shortwave will rotate from
the Northern Plains across the Upper Midwest Monday.  At the
surface, high pressure will be over much of the state.  Cross
sections show patchy drying in what looks to be fairly shallow
moisture.  In addition, models are putting better precip chances
across northern Iowa but the better forcing and theta-e advection
resides from west central Iowa to south central Iowa.  Given the
less deep moisture, patchy drying and the displacement of the better
forcing and thermodynamics, snow with this system is expected to be
light...on the order of an inch or less mainly north of highway 20.
Still think this snow band may need to shift further south but will
monitor to see how the surface high develops.

By the time we get to Tuesday, models vary on solutions with the GFS
flattening the ridge as a strong trough drops across the Northern
Plains giving us a more zonal flow.  The Euro keeps the upper ridge
building and our area in a northwest flow.  Variability with other
models are split between these solutions as well.  The similarity is
that they all drop a second weak wave across the region.  Theta-e
advection and forcing are a little more focused across northeast
Iowa with this system and moisture is a little better but it may be
better organized east of our forecast area.  Since this is the day 4
period, better clarification on amounts and location will be
attained in the next couple of forecast cycles.  High pressure
quickly builds in Wednesday for a cool and dry day.

Late Wednesday night through Thursday morning, another shortwave
sweeps across Iowa and models print out some qpf across southern and
western Iowa but with surface high pressure in place, not sure this
will amount to much.  The GFS is far more bullish on this than the
Euro so for now I just have generally lower end chance PoPs going.

By the end of the week, the models develop a far more interesting
looking system with a large Canadian low pushing a deep trough over
the Northern Plains and Upper Midwest.  This will surely spell much
colder temps for Iowa next weekend.  Models develop snow with this
as well but differ considerably on timing/location.  Have high end
chance PoPs across the state during this time but this is just too
far out to assign much certainty to anything.  Definitely will be
the system to watch in the next week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1129 AM CST Sat Feb 23 2019

Widespread VLIFR to IFR conditions through the TAF period. Initially
for low cigs, fog and sct shra.  Rain south and snow north will be
come prevalent mid to late afternoon through 06Z with some potential
for tsra at KOTM and possibly KDSM.  Strong wind will develop across
the TAF locations this evening creating LLWS at some locations and
poor vsby in BLSN in others.  Cigs will become MVFR/VFR very late in
the period but winds will remain strong keeping flying conditions
poor.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM CST Sunday for IAZ028-038-039-
048>050-059>061-071>073-081>083-092-093.

Winter Weather Advisory until 6 PM CST this evening for
IAZ004>007-015>017-023>025-033>035-044>046-057.

Blizzard Warning until 6 PM CST Sunday for IAZ004>007-015>017-
023>027-033>037-044>047-057-058-070.

Wind Advisory from midnight tonight to 6 PM CST Sunday for
IAZ062-074-075-084>086-094>097.

&&

SHORT TERM...Small
LONG TERM...FAB
AVIATION...FAB
Hazardous weather outlook, Feb 23, 3:37 PM CST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
337 PM CST Sat Feb 23 2019

IAZ004>007-015>017-023>025-033>035-044>046-057-242145-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Crawford-Carroll-
Greene-Audubon-
337 PM CST Sat Feb 23 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Winter Weather Advisory is in effect for the area today
followed by a Blizzard Warning tonight. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Blizzard Warning is in effect for Sunday. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Periodic chances for light snow are possible through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. Snowfall amounts are
appreciated.

IAZ026>028-036>038-047-048-058-059-070-071-081-242145-
Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Boone-Story-Guthrie-
Dallas-Cass-Adair-Adams-
337 PM CST Sat Feb 23 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Blizzard Warning is in effect for the area tonight. Please
refer to the National Weather Service website at weather.gov/desmoines
for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Blizzard Warning is in effect for Sunday. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Periodic chances for light snow are possible through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. Snowfall amounts are
appreciated.

IAZ039-049-050-060-061-072-073-082-083-092-093-242145-
Black Hawk-Marshall-Tama-Polk-Jasper-Madison-Warren-Union-Clarke-
Taylor-Ringgold-
337 PM CST Sat Feb 23 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Winter Weather Advisory is in effect for the area tonight.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Winter Weather Advisory is in effect for Sunday. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

Periodic chances for light snow are possible Tuesday afternoon
over parts of the outlook area then Thursday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. Snowfall amounts are
appreciated.

IAZ062-074-075-084>086-094>097-242145-
Poweshiek-Marion-Mahaska-Lucas-Monroe-Wapello-Decatur-Wayne-
Appanoose-Davis-
337 PM CST Sat Feb 23 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Wind Advisory is in effect for the area late tonight. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Wind Advisory is in effect for the area for Sunday. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

Periodic chances for light snow are possible mainly Thursday through
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

FAB

In the hours before

Local storm report, Feb 23, 5:29 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
529 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     SNOW             2 E KIRON               42.20N 95.29W
02/23/2019  M4.0 INCH        CRAWFORD           IA   TRAINED SPOTTER

            ACCUMULATION OF 4 INCHES TOOK 2 HOURS.

&&

ANSORGE
Local storm report, Feb 23, 5:41 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
541 PM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     SNOW             DENISON                 42.02N 95.35W
02/23/2019  M3.5 INCH        CRAWFORD           IA   BROADCAST MEDIA

            VIA ABC5/WOI.

&&

ANSORGE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

30 blizzard. Local standard time, as filed.

Blizzard, Adams

When
February 23, 6:00 PM CST to February 24, 6:00 PM CST
Where
Adams forecast zone
Reported by
Trained Spotter
Coordinates
41.029, -94.699 (the zone’s center; the record gives no point)

Blizzard, Cass

When
February 23, 6:00 PM CST to February 24, 6:00 PM CST
Where
Cass forecast zone
Reported by
Trained Spotter
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

Blizzard, Adair

When
February 23, 6:00 PM CST to February 24, 6:00 PM CST
Where
Adair forecast zone
Reported by
Trained Spotter
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Blizzard, Audubon

When
February 23, 6:00 PM CST to February 24, 6:00 PM CST
Where
Audubon forecast zone
Reported by
Trained Spotter
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

Blizzard, Guthrie

When
February 23, 6:00 PM CST to February 24, 6:00 PM CST
Where
Guthrie forecast zone
Reported by
Trained Spotter
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Blizzard, Crawford

When
February 23, 6:00 PM CST to February 24, 6:00 PM CST
Where
Crawford forecast zone
Reported by
Trained Spotter
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Blizzard, Carroll

When
February 23, 6:00 PM CST to February 24, 6:00 PM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Blizzard, Greene

When
February 23, 6:00 PM CST to February 24, 6:00 PM CST
Where
Greene forecast zone
Reported by
Trained Spotter
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Blizzard, Sac

When
February 23, 6:00 PM CST to February 24, 6:00 PM CST
Where
Sac forecast zone
Reported by
Trained Spotter
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Blizzard, Calhoun

When
February 23, 6:00 PM CST to February 24, 6:00 PM CST
Where
Calhoun forecast zone
Reported by
Trained Spotter
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Blizzard, Pocahontas

When
February 23, 6:00 PM CST to February 24, 6:00 PM CST
Where
Pocahontas forecast zone
Reported by
Trained Spotter
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Blizzard, Palo Alto

When
February 23, 6:00 PM CST to February 24, 9:00 PM CST
Where
Palo Alto forecast zone
Reported by
Trained Spotter
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Blizzard, Emmet

When
February 23, 6:00 PM CST to February 24, 9:00 PM CST
Where
Emmet forecast zone
Reported by
Trained Spotter
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Blizzard, Dallas

When
February 23, 6:00 PM CST to February 24, 6:00 PM CST
Where
Dallas forecast zone
Reported by
Trained Spotter
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Blizzard, Boone

When
February 23, 6:00 PM CST to February 24, 6:00 PM CST
Where
Boone forecast zone
Reported by
Trained Spotter
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Blizzard, Story

When
February 23, 6:00 PM CST to February 24, 6:00 PM CST
Where
Story forecast zone
Reported by
Trained Spotter
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Blizzard, Webster

When
February 23, 6:00 PM CST to February 24, 6:00 PM CST
Where
Webster forecast zone
Reported by
Trained Spotter
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Blizzard, Hamilton

When
February 23, 6:00 PM CST to February 24, 6:00 PM CST
Where
Hamilton forecast zone
Reported by
Trained Spotter
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Blizzard, Humboldt

When
February 23, 6:00 PM CST to February 24, 9:00 PM CST
Where
Humboldt forecast zone
Reported by
Trained Spotter
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Blizzard, Wright

When
February 23, 6:00 PM CST to February 24, 9:00 PM CST
Where
Wright forecast zone
Reported by
Trained Spotter
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Blizzard, Kossuth

When
February 23, 6:00 PM CST to February 24, 9:00 PM CST
Where
Kossuth forecast zone
Reported by
Trained Spotter
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Blizzard, Winnebago

When
February 23, 6:00 PM CST to February 24, 9:00 PM CST
Where
Winnebago forecast zone
Reported by
Trained Spotter
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Blizzard, Hancock

When
February 23, 6:00 PM CST to February 24, 9:00 PM CST
Where
Hancock forecast zone
Reported by
Trained Spotter
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Blizzard, Hardin

When
February 23, 6:00 PM CST to February 24, 6:00 PM CST
Where
Hardin forecast zone
Reported by
Trained Spotter
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Blizzard, Grundy

When
February 23, 6:00 PM CST to February 24, 6:00 PM CST
Where
Grundy forecast zone
Reported by
Trained Spotter
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Blizzard, Franklin

When
February 23, 6:00 PM CST to February 24, 9:00 PM CST
Where
Franklin forecast zone
Reported by
Trained Spotter
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Blizzard, Butler

When
February 23, 6:00 PM CST to February 24, 9:00 PM CST
Where
Butler forecast zone
Reported by
Trained Spotter
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Blizzard, Bremer

When
February 23, 6:00 PM CST to February 24, 9:00 PM CST
Where
Bremer forecast zone
Reported by
Trained Spotter
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Blizzard, Cerro Gordo

When
February 23, 6:00 PM CST to February 24, 9:00 PM CST
Where
Cerro Gordo forecast zone
Reported by
Trained Spotter
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Blizzard, Worth

When
February 23, 6:00 PM CST to February 24, 9:00 PM CST
Where
Worth forecast zone
Reported by
Trained Spotter
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805935, 805936, 805937, 805939, 805940, 805941, 805942, 805943, 805944, 805945, 805946, 805947, 805948, 805950, 805951, 805952, 805953, 805954, 805955, 805956, 805957, 805958, 805959, 805960, 805961, 805962, 805963, 805964, 805965, 805966.